Display Settings:

Format

Send to:

Choose Destination
Wien Klin Wochenschr. 2005 Feb;117(3):106-8.

Dietary poisoning with Veratrum album--a report of two cases.

Author information

  • 1Department of Internal Medicine, Central Hospital of Bolzano/Bozen, Bozen, Italy.

Abstract

Veratrum album is a poisonous plant that can easily be mistaken for the yellow gentian, Gentiana lutea, used in beverages. Two adult men were brought to the emergency department six hours after drinking gentian spirit. Each presented with nausea and vomiting, preceded by headache, developed within one hour after ingestion, and followed by diarrhea in one of the patients. Vital signs were normal except for heart rates of 42 and 45 beats per minute in the two patients, respectively. Laboratory findings were unremarkable. Electrocardiograms revealed sinus bradycardia. Activated charcoal and antiemetics were given and the patients were admitted for observation of signs of toxicity. The further clinical course was uneventful. Heart rates returned to normal within eight hours after admission. Retrospective investigation of the gentian beverage confirmed that V. album was mistaken for G. lutea. Patients with clinical toxicity following unintentional ingestion of V. album should be kept under observation and generally recover with supportive care.

PMID:
15773425
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk